A Case of Pseudogout in an Adolescent on Isotretinoin

Read full text
Authors: Toshihide Kuroe, Tayyaba Wajih, Narihan Osman, Vivian Y. Chang, Lily Q. Lew
Cited by: 1
References: 25

Abstract

Pseudogout or calcium pyrophosphate dihydrate deposition disease rarely occurs in the young. Known risk factors for pseudogout include age, previous surgery, trauma, metabolic conditions, and medications. Isotretinoin, a retinoid frequently used to control acne vulgaris, is known to cause arthralgia, arthritis, and myalgia. We describe a case of an adolescent using isotretinoin who presented with acute left upper extremity pain and weakness. Birefringent calcium pyrophosphate dihydrate crystals were seen on synovial fluid analysis. The patient's symptoms resolved after discontinuing isotretinoin. This is the first reported case of pseudogout in an adolescent on isotretinoin.

Fields of Study & Subjects

Acne and Rosacea Treatments and Effects Retinoids in leukemia and cellular processes Drug-Induced Ocular Toxicity

Publication details

Journal / source
Case Reports in Rheumatology
Publisher
Wiley
Volume
2026
Issue
1
Pages
7179310–7179310
Publication date
1 January 2026
Language
EN